Alert archive / Pennsylvania / Flash Flood Warnings in 2020
Flash Flood Warning 13, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jun 27, 2020, 4:27 PM EDT for Armstrong County, Butler County, Lawrence County, Pennsylvania. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2020, 4:27 PM EDT (20:27 UTC)
- Expired
- Jun 27, 2020, 5:24 PM EDT
- In force
- 57 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Armstrong County, PA, Butler County, PA, Lawrence County, PA
The radar
The Pittsburgh radar (KPBZ), 46 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 4:45 PM EDT | FLASH FLOOD | Jefferson Center, PA | WATER OVER ROAD IN JEFFERSON TOWNSHIP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
974
WGUS51 KPBZ 272027
FFWPBZ
PAC005-019-073-280130-
/O.NEW.KPBZ.FF.W.0013.200627T2027Z-200628T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
427 PM EDT Sat Jun 27 2020
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
West Central Armstrong County in west central Pennsylvania...
Central Butler County in west central Pennsylvania...
Southeastern Lawrence County in western Pennsylvania...
* Until 930 PM EDT.
* At 427 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Butler, Homeacre-Lyndora, Shanor-Northvue, Meridian, Meadowood,
Oak Hills, Prospect, East Butler, Worthington, West Hills, West
Liberty, Portersville, Moraine State Park, Cooper's Lake
Campground, McConnells Mill and Rose Point Park.
Additional rainfall amounts up to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4099 8007 4096 7984 4088 7958 4083 7956
4074 7961 4079 7991 4085 8001 4087 8016
4089 8029 4095 8031
FLASH FLOOD...RADAR INDICATED
$$2 follow-up statements
984
WGUS71 KPBZ 272110
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
510 PM EDT Sat Jun 27 2020
PAC005-019-073-280130-
/O.CON.KPBZ.FF.W.0013.000000T0000Z-200628T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Armstrong PA-Butler PA-Lawrence PA-
510 PM EDT Sat Jun 27 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT THIS
EVENING FOR WEST CENTRAL ARMSTRONG, CENTRAL BUTLER AND SOUTHEASTERN
LAWRENCE COUNTIES...
At 510 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 3 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Butler, Homeacre-Lyndora, Shanor-Northvue, Meridian, Meadowood,
Oak Hills, Prospect, East Butler, Worthington, West Hills, West
Liberty, Portersville, Moraine State Park, Cooper's Lake
Campground, McConnells Mill and Rose Point Park.
Additional rainfall amounts up to 1 inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4099 8007 4096 7984 4088 7958 4083 7956
4074 7961 4079 7991 4085 8001 4087 8016
4089 8029 4095 8031
FLASH FLOOD...RADAR INDICATED
$$783
WGUS71 KPBZ 272124
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
524 PM EDT Sat Jun 27 2020
PAC005-019-073-272134-
/O.CAN.KPBZ.FF.W.0013.000000T0000Z-200628T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Armstrong PA-Butler PA-Lawrence PA-
524 PM EDT Sat Jun 27 2020
...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL ARMSTRONG,
CENTRAL BUTLER AND SOUTHEASTERN LAWRENCE COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 4099 8007 4096 7984 4088 7958 4083 7956
4074 7961 4079 7991 4085 8001 4087 8016
4089 8029 4095 8031
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 4:10 PM EDT, 17 minutes earlier.
Area forecast discussion, Jun 27, 4:10 PM EDT, 17 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 410 PM EDT Sat Jun 27 2020 .SYNOPSIS... Showers and thunderstorms this weekend will be followed by drier conditions and above-average temperature through the first half of next week. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Showers and thunderstorms will continue early this eve for areas south of I 80, but recent activity has declined in intensity and focus has switched to localized flash flooding given training and warm rain processes with warm and moist mid levels (500 mb temp about -9C). Convection is expected to diminish by nightfall as the supporting shortwave progresses eastward. Given progression and lack of widespread converged flow, flash flood potential is expected to remain localized and dependant on training cells. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/... Outflow from Sat convection will leave a density discontinuity draped across the forecast area, particularly near the I-70 corridor. Beneath nwly flow aloft between a nern-CONUS trough and sern-CONUS ridge, heating of a continued moist airmass and convergence along the lingering discontinuity will support renewed afternoon tstm development on Sun. Coverage should be limited, but focused in nrn WV. Given little anticipated change in the airmass, damaging wind gusts will once more be possible. However, nwly flow aloft will limit training potential and its attendant flash flood threat. The storm threat will transition swd on Mon into WV, with very low risk of active wx given the ultimate position of Sun storms' outflow and a transition of mid-level flow to nly. Overall, increasing warmth during this time can be expected as progressively greater insolation ensues. && .LONG TERM /TUESDAY THROUGH SATURDAY/... GFS Ensemble gives moderate confidence in the dominance of a mid- level ridge amplifying in the Midwest for much of next week, leading to continued warmth and limited potential for storms. A brief wwd shift in the ridge during mid-week may support an increase in chances for showers, but dry and warm conditions are anticipated otherwise. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... Restriction potential is expected to persist into early Sunday as early eve convection gives way to a saturated boundary layer as the convection supporting shortwave digs ewd. Additional shra/tsra on Sunday are expected to be focused south of PIT where frontal boundary is expected to reside. .Outlook... Building high pres is progged to provide genl VFR relief into mid week. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jun 27, 3:08 AM EDT, 13 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 308 AM EDT Sat Jun 27 2020 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-280715- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison- Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango- Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 308 AM EDT Sat Jun 27 2020 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...Today and tonight. Scattered severe thunderstorms with damaging winds will be possible this afternoon and evening. Localized flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jun 27, 2:44 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
244 PM EDT SAT JUN 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM FLASH FLOOD 1 W CAMBRIDGE 40.03N 81.60W
06/27/2020 GUERNSEY OH BROADCAST MEDIA
FLOODING OVER STEUBENVILLE AVE AT 3RD ST.
&&
EVENT NUMBER PBZ2001106
RACKLEYSpecial weather statement, Jun 27, 2:57 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
257 PM EDT Sat Jun 27 2020
PAZ013-014-271930-
Butler-Lawrence-
257 PM EDT Sat Jun 27 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHEASTERN LAWRENCE AND CENTRAL BUTLER COUNTIES...
At 257 PM EDT, a strong thunderstorm was located near Slippery Rock,
or 10 miles south of Grove City, moving east at 25 mph.
Wind gusts up to 55 mph and small hail are possible with this storm.
Locations impacted include...
Butler... Homeacre-Lyndora...
Shanor-Northvue... Meridian...
Slippery Rock... Meadowood...
Oak Hills... Prospect...
Chicora... Plain Grove Township...
East Butler... Bruin...
This includes Interstate 79 in Pennsylvania between mile markers 96
and 108.
LAT...LON 4110 7970 4077 7970 4092 8020 4107 8022
4108 8010 4107 8010 4108 8009
TIME...MOT...LOC 1857Z 270DEG 23KT 4102 8015
RACKLEYLocal storm report, Jun 27, 3:07 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
307 PM EDT SAT JUN 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM FLASH FLOOD HAWTHORNE COURT 40.08N 80.69W
06/27/2020 OHIO WV TRAINED SPOTTER
WATER OVER ROAD IN WOODSDALE.
&&
EVENT NUMBER PBZ2001107
RACKLEYSpecial weather statement, Jun 27, 3:34 PM EDT, 53 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 334 PM EDT Sat Jun 27 2020 PAZ022-023-272030- Armstrong-Indiana- 334 PM EDT Sat Jun 27 2020 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT CENTRAL INDIANA AND SOUTHEASTERN ARMSTRONG COUNTIES... At 334 PM EDT, a strong thunderstorm was located 9 miles west of Indiana, moving east at 10 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... Indiana... Homer City... West Lebanon... Chevy Chase Heights... Ernest... Elderton... Creekside... Shelocta... Atwood... Lucerne Mines... Jacksonville... LAT...LON 4060 7948 4076 7942 4075 7905 4049 7913 TIME...MOT...LOC 1934Z 283DEG 10KT 4065 7933
Local storm report, Jun 27, 3:35 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
335 PM EDT SAT JUN 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD 2 NW OLD WASHINGTON 40.06N 81.46W
06/27/2020 GUERNSEY OH TRAINED SPOTTER
FLOODING ALONG BEEHAM RUN RD.
&&
EVENT NUMBER PBZ2001108
RACKLEYSpecial weather statement, Jun 27, 4:11 PM EDT, 16 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 411 PM EDT Sat Jun 27 2020 PAZ022-272030- Armstrong- 411 PM EDT Sat Jun 27 2020 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT CENTRAL ARMSTRONG COUNTY... At 410 PM EDT, a strong thunderstorm was located over Ford City, or near Kittanning, moving northeast at 20 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... Kittanning... Ford City... Manorville... Ford Cliff... Applewold... Lenape Heights... LAT...LON 4072 7953 4077 7957 4087 7944 4076 7935 TIME...MOT...LOC 2010Z 242DEG 17KT 4077 7949
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 1:37 PM EDT | Special Weather Statement | PBZ | Butler | 23 min |
| Jun 27, 2:25 PM EDT | Special Weather Statement | PBZ | Lawrence | 35 min |
| Jun 27, 2:37 PM EDT | Special Weather Statement | PBZ | Washington | 38 min |
| Jun 27, 2:57 PM EDT | Special Weather Statement | PBZ | Butler | 33 min |
| Jun 27, 3:34 PM EDT | Special Weather Statement | PBZ | Indiana | 56 min |
| Jun 27, 3:38 PM EDT | Flash Flood Warning | PBZ | Armstrong, Indiana | 105 min |
| Jun 27, 4:11 PM EDT | Special Weather Statement | PBZ | Armstrong | 19 min |
| Jun 27, 5:12 PM EDT | Special Weather Statement | PBZ | Greene | 33 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.